Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Brain fog, fatigue, difficult to concentrate, taking probiotic. What should I do? Have IBS

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
I am a 28 year old male, otherwise in good health. About 6 months ago I was prescribed clindamycin for a skin infection, since then I have developed IBS. I got tested for cdiff twice (4 samples in all) and it was negative each time. To deal with the IBS, I have started probiotics which seemed to have helped a bit. About a month back, I took a multi-strain probiotic for about two weeks, it contained ( L. rhamnosus, L. helveticus, Bifidobacteria Longum, L. Casei, L. Plantarum, Lactococcus Lactis, B. Breve, Pediococcus acidilactici, 5Billion CFU in all). Since then I have been occasionally experiencing what can be described as brain fog. I also feel a slight heaviness at the top of my head and a slight fatigue. It makes it difficult to concentrate on mentally challenging work, but not to the point where I am forgetting stuff. Also it seems to be present some days or some times of the day. It tends to be more severe on days when I have slept less. I stopped the probiotic about two weeks ago but the condition persists. I have had a CBC and thyroid (T4 and TSH) testing done in relation to the IBS about a week back and that was completely normal. Since this started after taking the probiotic and some people have mentioned such side effects from probiotics, I am quite sure that this is due to the probiotic. What should I do at this point, should I get tested for electrolytes, vitamin D, B folic acid deficiencies or should I simply wait it out? I am also wondering whether this could be due to excess lactic acid present in the body introduced by the bacteria? If so what are the tests treatments for that? Also, I am quite sure that this is not Candida or yeast overgrowth because I don't have any skin symptoms. Please Advise.

Posted Thu, 13 Sep 2012 in Digestion and Bowels
Answered by Dr. Poorna Chandra K.S 6 hours later
Hi and thanks for contacting XXXXXXX
Post antibiotic bowel dysfunction is a well known entity and is secondary to the alteration in the normal bowel flora. It usually gets corrected by avoiding milk temporarily and taking zinc supplements and probiotics. IBS by defenition is abnormal stooling habits and abdominal discomfort that is releived by passing stools.
The clouding of sensorium is not a known side effect of probiotics. Vit B12 defeciency can certainly cause it; so get it checked. Body has XXXXXXX checks and it converts any lactic acid prodoced and absorbed into blood into bicarbonate and carbon dioxide. Lactic acidosis is not seen in otherwise normal individuals and is associated withfatigue, muscle cramps, acidotic breathing and occasionally seizures.
Also get a minimental test done from your GP as it will help plan further investigations and treatment
Above answer was peer-reviewed by
Follow-up: Brain fog, fatigue, difficult to concentrate, taking probiotic. What should I do? Have IBS 8 hours later
I looked up the minimental test online and had a friend administer it to me. I was able to answer everything. While this may not be the same as a doctor administering it, I don't think my cognitive capabilities have declined to the extent where I might get things wrong on this test.

I would describe my condition as finding my self in a slight daze, where I am still capable of doing mentally challenging tasks, though I find it harder to concentrate and easier to get distracted. There are times of the day when I feel normal and times when I have this slight daze like feeling. I had a feeling that this could be a herx reaction from the probiotics, but it does not seem to have improved even after two weeks of stopping the probiotics.

I will visit a GI tomorrow and I will try to get tested for electrolytes and Vitamins and Mineral deficiencies. As for the IBS, I am planning to get a colonoscopy soon to rule out other causes. Any other advice, you might have?

Answered by Dr. Poorna Chandra K.S 25 hours later
Hi and thanks for the follow up
It's good that the minimental examination was easy for you. Probiotics as I said normally don't cause such reactions. Sometimes the stabilizers and the fillers used in them can cause allergic reactions like oral ulcers or periorbital swelling. Repeating a stool examination on a couple of days prior to colonoscopy may be better. Rest discuss with your GI regarding the mental clouding and some physical examination may give additional clues.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor